Blood Thinner Safe for Cancer Patients with Brain Metastases

“Cancer patients with brain metastases who develop blood clots may safely receive blood thinners without increased risk of dangerous bleeding, according to a study, published online today in Blood, the Journal of the American Society of Hematology

“Cancer increases a patient’s risk of developing blood clots. When a patient with cancer develops a clot, treatment with a blood thinning medication called an anticoagulant is often added to their treatment regimen in order to prevent the potentially fatal complication of blood clots traveling to the lungs. However, if cancer spreads to the brain, anticoagulant treatment may be withheld because it could cause dangerous bleeding in the patient’s head, which is already a risk for these patients. The task of preventing dangerous blood clots and avoiding life-threatening bleeding presents a particular challenge for specialists in patients with tumor metastases in the brain. Until recently, no data had confirmed whether blood thinners could be safely administered in these patients.

“In order to determine whether administering blood-thinning medication to patients with brain metastases and blood clots increases bleeding, researchers studied the medical records of 293 patients, 104 of whom had received a widely used blood thinner (enoxaparin). The remaining 189 patients did not receive blood-thinning treatment. Researchers matched the patients in each group by year of brain metastases diagnosis, tumor type, age, and gender.”


New Studies Examine the Significant Risk of Life-Threatening Blood Clots in Post-Surgical Lung Cancer Patients

“New evidence suggests that lung cancer surgery patients are at higher risk of developing venous thromboembolism, including deep vein thrombosis (DVT) and pulmonary embolism (PE), than previously thought, with elevated risks of complications or death. When thromboemboli occur, they may be asymptomatic or attributed to post-surgical pain or complications, and may reflect both the lung cancer itself as well as compromised lung function after surgery. These incidents may also be ascribed to an inconsistent approach to prevention that currently exists among thoracic surgeons and hematologists who care for these patients. Three presentations at the 95th Annual Meeting of the American Association for Thoracic Surgery explore the problem of venous thromboembolism (VTE) after surgery for lung cancer.

“Symptoms of PE include breathing difficulties that begin suddenly, rapid breathing, rapid heart rate, chest pain, cough, coughing up blood, fainting, and sense of impending doom. Common symptoms of DVT are lower-extremity swelling, localized warmth and tenderness, fever, and cyanosis. The effects of VTE range from mild to life-threatening.

“In the first report, Yaron Shargall, MD, who is Head of the Division of Thoracic Surgery and holds the Juravinski Professorship in Thoracic Surgery at McMaster University (Hamilton, ON), and colleagues from McMaster University (Hamilton) and the University of Toronto will present the results of the first prospective analysis of the incidence of VTE following oncologic lung resection as part of the General Thoracic Surgery Moderated Poster Competition. This study, funded by the Heart and Stroke Foundation of Canada, looked at outcomes for 157 patients who underwent thoracic surgery for primary lung cancer (89.9%) or metastatic cancer (6.3%). All patients received blood thinners (unfractionated heparin or low molecular weight heparin) and mechanical VTE preventative treatment (graduated compression stockings) from the time of surgery until leaving the hospital.”


Researchers Find Blood Test will Identify Clot Risk in Prostate Cancer Patients

“A team of Queen’s researchers has found that a certain blood test may be able to detect the risk of thromboembolism – or blood clots – in prostate cancer patients, allowing doctors to make more informed decisions when deciding whether to prescribe blood thinning medication.

“Generally, prostate cancer patients have an increased tendency for blood clots. Anti-coagulant medication is often prescribed to thin the blood, but these medications can put patients at risk of bleeding.

“The testing technique – thromboelastography (TEG) – measures the clotting ability, or coagulability, of a patient’s blood with a much greater sensitivity compared to conventional tests, determining his or her risk factor for contracting a thromboembolism.”